Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 4:51 AM EST for Laurens County, Spartanburg County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1997, 4:51 AM EST (09:51 UTC)
- Expired
- Mar 29, 1997, 5:30 AM EST
- In force
- 39 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Laurens County, SC, Spartanburg County, SC
The radar
The Greer radar (KGSP), 28 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:05 AM EST | Hail 1 | Gray Court, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 290950 RRA SVRGSP SCC059-083-291030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 451 AM EST SAT MAR 29 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...NORTHERN LAURENS COUNTY...SPARTANBURG COUNTY A PAIR OF SEVERE THUNDERSTORMS WERE MOVING ACROSS GREENVILLE COUNTY. THE FIRST WAS NEAR THE GSP AIRPORT AT 450 AM...AND COULD PRODUCE DIME TO NICKEL SIZED HAIL AT IT MOVES TOWARDS THE CITY OF SPARTANBURG. THE SECOND STORM WAS BETWEEN PIEDMONT AND SIMPSONVILLE. THIS STORM WILL MOVE EAST INTO NORTHERN LAURENS COUNTY NEAR FOUNTAIN INN...BEFORE MOVING INTO SOUTHERN SPARTANBURG COUNTY NEAR WOODRUFF. HAIL AS LARGE AS QUARTERS IS POSSIBLE WITH THIS STORM. BOTH STORMS ARE MOVING EAST AT 40 MPH. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:21 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 29, 1:21 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 120 AM EST SAT MAR 29 1997 .BUSY...BUSY SO WILL BE BRIEF... SHORT WAVE COMING ACROSS SHOULD ENTER WEST SECTION OF CWA 11-12Z AND EXIT EAST PORTIONS ABT 14Z. TIL THEN LATEST GRIDS SHOW MDT MICROBURST POTENTIAL OVR WESTERN NC..UPSTATE AND NE GA. WINDS TODAY AFTR S/W PASSAGE WILL INCREASE AND GRADUALLY TURN TO WEST. THIS COULD MAKE LOW LVL MOISTURE SLOW TO LEAVE. GOOD NW DOWNSLOPE SHOULD KICK IN BY LATE AFTN AND ERLY EVENING. NEXT S/W WILL APPROACH SUNDAY INCREASING MOISTURE BACK OVER CWA. TEMPERATURES AFTR THIS ONE LOOK TO BE MUCH COLDER THEN WE HAVE SEEN FOR AWHILE. GSP 77/46/71 3/0/0 CLT 77/49/73 3/0/0 AVL 69/42/67 2/0/0 RBN
In the hours before
Local storm report, Mar 29, 4:33 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
431 AM LIBERTY SC .75 INCH HAIL
03/29/97 PICKENS AMATEUR RADIO REPORT.
JZLocal storm report, Mar 29, 4:34 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
434 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
431 AM LIBERTY SC .75 INCH HAIL
03/29/97 PICKENS AMATEUR RADIO REPORT.
JZLocal storm report, Mar 29, 4:40 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
440 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
439 AM GREENVILLE SC .75 INCH HAIL
03/29/97 GREENVILLE DOWNTOWN GREENVILLE.
POWER OUT PELHAM ROAD AND
EAST NORTH ST. REPORTED
BY GREENVILLE COUNTY
COMMS.
CSHLocal storm report, Mar 29, 4:43 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
440 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
439 AM GREENVILLE SC .75 INCH HAIL
03/29/97 GREENVILLE DOWNTOWN GREENVILLE.
POWER OUT PELHAM ROAD AND
EAST NORTH ST. REPORTED
BY GREENVILLE COUNTY
COMMS.
CSHLocal storm report, Mar 29, 4:45 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
444 AM PIEDMONT SC .75 INCH HAIL
03/29/97 ANDERSON REPORTED BY OFF DUTY NWS
PERSONNEL.
CSHLocal storm report, Mar 29, 4:47 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 AM EST SAT MAR 29 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
444 AM PIEDMONT SC .75 INCH HAIL
03/29/97 ANDERSON REPORTED BY OFF DUTY NWS
PERSONNEL.
CSHThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 4:22 AM EST | Severe Thunderstorm Warning | GSP | Greenville, Pickens | 38 min |
| Mar 29, 4:37 AM EST | Severe Thunderstorm Warning | GSP | Anderson | 23 min |
| Mar 29, 5:23 AM EST | Severe Thunderstorm Warning | GSP | Union, York | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.